North Dakota, 2018

Hail in North Dakota, September 6, 2018

September 6, 2018 · NWS BIS · 4 events in 3 counties and zones

A mid-level short wave trough approached North Dakota, where modest instability and deep layer shear were noted. Thunderstorms developed, with a few becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A mid-level short wave trough approached North Dakota, where modest instability and deep layer shear were noted. Thunderstorms developed, with a few becoming severe. The largest hail was golf ball size, and fell in Morton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 6, 12:57 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 6, 12:57 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
157 PM CDT Thu Sep 6 2018

.SHORT TERM...(This afternoon through Friday)
Issued at 157 PM CDT Thu Sep 6 2018

Chances for showers and thunderstorms north and then into east
central North Dakota tonight highlight the short term period.
Strong to isolated severe thunderstorms remain a possibility
across the north through this evening.

Latest water vapor imagery shows a mid level/700mb shortwave
now moving into Roosevelt County, MT, which is forecast to shift
across northern North Dakota this evening. Latest SPC mesoanalysis
still advertises 1000 J/Kg of MU CAPE/most unstable CAPE along
with Effective Bulk Shear of 35kt, which is sufficient for strong
to isolated severe thunderstorms. Latest radar indicates
thunderstorms from Upham to Rugby. Will maintain strong to
isolated severe thunderstorm wording within the HWO and weather
story. The threat for thunderstorms will sag south tonight, from
the Turtle Mountains this evening into the northern James River
Valley. This is right along a developing warm frontal boundary
with a persistent low level southerly wind flow and associated
moisture advection. Thus expect elevated convection as the
surface decouples this evening per RAP BUFKIT KJMS sounding.

A lack of shortwaves through most of Friday will allow for a dry
and warm day south, while the warm front remains nearly stationary
until late afternoon/early evening before moving towards the northern
border. Highs Friday will be in the 80s; as compared to the north
where the warm front will not have quite made it through, and
highs there will be in the lower 70s. Additional shortwaves begin
migrating into western North Dakota after 00z Saturday, which
leads into the Long Term Discussion beginning Friday night below.

.LONG TERM...(Friday night through Wednesday)
Issued at 157 PM CDT Thu Sep 6 2018

Expect elevated showers and thunderstroms Friday night north,
located along and north of the warm front as it shifts into
southern Canada. For Saturday, a cold front will move into western
North Dakota between 00z and 03z Sunday, then through central ND
by around daybreak Sunday, before stalling over the James River
Valley. A secondary cold front pushes the initial/stalled front
east Sunday night. This scenario sets up showers and thunderstorms
across western North Dakota Saturday afternoon and evening, then
central ND Saturday night. It would appear the threat for showers
and thunderstorms continues Sunday and Sunday night in the James
River Valley due to the cold front slowing and stalling Sunday
morning. Overall a weak CAPE/Shear environment dominates most of
the convection Saturday and Saturday night, then per GFS, increases
over the James River Valley late Sunday afternoon/evening.
Although strong to possible severe thunderstorms exists with the
entire cold frontal movement from west to east late Saturday
afternoon through Sunday evening; the favored area for severe
weather as of now would be the James River Valley during Sunday
afternoon/evening.

The secondary cold front sweeps through Sunday night with cooler
and drier air arriving Monday. Southwest flow aloft continues
through most of next week, which keeps mostly an active pattern
in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 157 PM CDT Thu Sep 6 2018

Vfr cigs/vsbys this taf period. The threat for a thunderstorm
exists at KJMS between 05z and 11z Friday, and thus a vcts was
added. Gusty south-southeasterly winds 18kt to 28kt can be
expected at KBIS through sunset, with weaker winds at the
remaining aerodromes.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...KS
Hazardous weather outlook, Sep 6, 1:35 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
235 PM CDT Thu Sep 6 2018

NDZ002>005-011>013-018>023-025-033-035>037-040-041-043-044-047-
048-071945-
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-
Oliver-McLean-Sheridan-Wells-Foster-Stark-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Bowman-Adams-Logan-La Moure-
235 PM CDT Thu Sep 6 2018 /135 PM MDT Thu Sep 6 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected across north central North
Dakota including the Turtle Mountains this afternoon and evening.
Strong to isolated severe thunderstorms possible with hail up to
quarter size or one inch in diameter.

For tonight thunderstorms are expected over east central North
Dakota including the northern James River Valley. Strong thunderstorms
are possible, however severe weather is not expected at this time.

There is a slight chance of thunderstorms in southwest North Dakota
this evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms return west Saturday afternoon and
evening, then central Saturday night. Thunderstorms are also
forecast Sunday afternoon and evening across the James River
Valley. Some thunderstorms could be strong to possibly severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-010-017-031-032-034-042-045-046-050-051-071945-
Divide-Williams-Mountrail-McKenzie-Golden Valley-Billings-Morton-
Grant-Sioux-Emmons-McIntosh-Dickey-
235 PM CDT Thu Sep 6 2018 /135 PM MDT Thu Sep 6 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms return west Saturday afternoon and
evening, then central Saturday night. Thunderstorms are also
forecast Sunday afternoon and evening across the James River
Valley. Some thunderstorms could be strong to possibly severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Special weather statement, Sep 6, 1:04 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
204 PM CDT THU SEP 6 2018

NDZ004-005-012-013-061945-
McHenry ND-Bottineau ND-Rolette ND-Pierce ND-
204 PM CDT THU SEP 6 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BOTTINEAU...NORTHWESTERN PIERCE...NORTHEASTERN MCHENRY AND
SOUTHWESTERN ROLETTE COUNTIES UNTIL 245 PM CDT...

At 204 PM CDT, strong thunderstorms were clustered near Barton, or 16
miles northwest of Rugby, moving east at 25 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Rugby, Rolette, Towner, Willow City, Barton, Berwick, Bantry and
Nanson.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4870 9978 4837 9977 4837 9985 4826 9985
      4836 10052 4857 10066
TIME...MOT...LOC 1904Z 260DEG 21KT 4851 10028

HARGROVE
Special weather statement, Sep 6, 1:43 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
243 PM CDT THU SEP 6 2018

NDZ005-013-062030-
Rolette ND-Pierce ND-
243 PM CDT THU SEP 6 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES UNTIL 330 PM CDT...

At 242 PM CDT, strong thunderstorms were clustered 5 miles east of
Barton, or 8 miles northwest of Rugby, moving east at 40 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Rugby, Wolford, Barton and Nanson.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4837 9950 4837 9984 4833 9985 4835 10024
      4837 10024 4837 10027 4838 10027 4855 10025
      4854 10015 4857 10014 4860 9949
TIME...MOT...LOC 1942Z 270DEG 34KT 4848 10007

HARGROVE
Local storm report, Sep 6, 2:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             RUGBY                   48.37N 100.0W
09/06/2018  E0.88 INCH       PIERCE             ND   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&

The radar

The Minot AFB radar (KMBX), 76 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pierce

When
September 6, 2:38 PM CST to 2:41 PM CST
Where
Pierce County, 6.9 mi W of Wolford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.510, -99.850

Hail, Pierce

When
September 6, 2:50 PM CST to 2:52 PM CST
Where
Pierce County, Wolford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.500, -99.700

Hail, Stark

When
September 6, 4:30 PM MST to 4:32 PM MST
Where
Stark County, 4.86 mi N of Richardton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.950, -102.310

Hail, Morton

When
September 6, 6:40 PM CST to 6:43 PM CST
Where
Morton County, 2.01 mi WSW of Hebron
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.890, -102.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778803, 778804, 778805, 778806.